| Model Number |
MFR182050 |
| Medical Device Problem Codes |
Separation Failure (2547); Activation Problem (4042); Premature Separation (4045)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/25/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.The name, phone and email address of the initial reporter are not available / reported.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that she was advised by the head of the department from that on (b)(6) 2021, during the treatment of a carotid cavernous fistula, the 20mm x 50cm micrusframe 18 coil (mfr182050 / l13458) malfunctioned; it was either coil premature detachment or issue with coil deployment.There was no report of any patient adverse event or complication.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the additional event information received on 29 june 2021.[additional information]: on 29 june 2021, additional information was received.The information indicated that the procedure was to treat a left carotid cavernous fistula.The access was via the left facial vein.The fistulous pouch was measuring approximately 40mm x 15mm x 15mm.There was slight tortuosity from the access via the left facial vein with the echelon¿ 10 microcatheter (medtronic).The embolic coil did not prematurely detach nor separate into two or more pieces; it was reported that the coil would not detach.There was no reduction/restriction in blood flow, no evidence of thrombosis.The same concomitant microcatheter was used with subsequent competitor coils followed by liquid embolization using the onyx¿ liquid embolic system (medtronic).The procedure was successfully completed without any procedure delay nor patient adverse event.The complaint device was returned for analysis and during the visual inspection, the embolic coil was observed stretched and mechanically detached.It was originally reported that the 20mm x 50cm micrusframe 18 coil malfunctioned during the procedure; it was either coil premature detachment issue or issue with coil deployment.The additional information received indicated that the malfunction encountered was related to the coil not detaching during the procedure.Failure to detach is a known potential product issue associated with the use of the device.The ifu contains several cautions relating to these situations, including instructions for troubleshooting should they be encountered during use.Per the ifu: ¿if a fault light is detected, the system ready light is not illuminated, or there is no detachment after two detachment attempts, replace the dcb unit.If detachment still does not occur, carefully withdraw the entire microcoil system and redeploy a new microcoil system.¿ it is not known if the stretched and mechanically detached condition of the returned complaint device occurred during post-procedure handling to determine why the coil did not detach during the procedure which may have resulted in the coil in the mechanically detached state as observed during the visual inspection and the stretched condition of the coil.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that she was advised by the head of the department from that on (b)(6) 2021, during the treatment of a carotid cavernous fistula, the 20mm x 50cm micrusframe 18 coil (mfr182050 / l13458) malfunctioned; it was either coil premature detachment or issue with coil deployment.There was no report of any patient adverse event or complication.Multiple attempts to obtain additional information related to the procedure and the reported device issue were unsuccessful.If additional information is received at a later date, this file will be updated accordingly.The device was returned for evaluation and analysis.The investigational finding is documented below.Investigation summary: the non-sterile 20mm x 50cm micrusframe 18 coil was received contained in a pouch.Visual inspection was performed.The embolic coil was observed stretched and detached from the rest of the device.No other damages nor anomalies were observed during the visual inspection.Microscopic inspection was performed.Under magnification, the embolic coil was observed mechanically detached from the rest of the device.A review of manufacturing documentation associated with this lot (l13458) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.As part of cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.The complaint documented that the 20mm x 50cm micrusframe 18 coil was used during the treatment targeting a carotid cavernous fistula when the device malfunctioned.It was reported that the coil either prematurely detached or there was an issue with the coil deployment.Multiple attempts to obtain additional information were not successful.The device was returned and during visual inspection, the embolic coil was observed stretched and mechanically detached, this observation confirmed the reported issue.Microscopic inspection further confirmed the condition of the returned embolic coil being mechanically detached.It should be noted that product failure is multifactorial.The instructions for use (ifu) does contain the following cautions: if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.Gently remove and discard the microcoil system.If the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the microcatheter at or slightly inside the ostium (neck) of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.Premature detachment is a known potential device issue associated with the use of the 20mm x 50cm micrusframe 18 coil.Coil stretching is also a known potential issue associated with the use of this device.The ifu provides proper handling instructions for the device to prevent such issue as stretching from occurring.The coil stretched condition was not originally reported in the complaint, however, visual, and microscopic inspections performed confirmed that the embolic coil was in stretched condition and was mechanically detached from the device.The mechanically detached and stretched conditions of the coil suggest that force was applied, likely inadvertently during the procedure.Enough force was applied that caused the coil to stretch and then detached from the rest of the device component.Attempts to obtain additional information related to the device and the procedure was not successful.The exact cause of the mechanically detached and stretched conditions cannot be conclusively determined.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the 20mm x 50cm micrusframe 18 coil left the manufacturing facility with the embolic coil in the condition as the returned device was in: mechanically detached and stretched.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product analysis lab received the complaint device on 28 may 2021.A supplemental 3500a report will be submitted once the product investigation has been completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.